Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 21, 2024, 2:14 PM EDT for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2024, 2:14 PM EDT (18:14 UTC)
- Expired
- Apr 21, 2024, 2:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:19 PM EDT | TSTM WND GST 58 | Marine Corps Air Statio, SC | Beaufort MCAS gusted to 50 kt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
020
WUUS52 KCHS 211814
SVRCHS
SCC013-019-029-211900-
/O.NEW.KCHS.SV.W.0013.240421T1814Z-240421T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
214 PM EDT Sun Apr 21 2024
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Beaufort County in southeastern South Carolina...
Charleston County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
* Until 300 PM EDT.
* At 214 PM EDT, a severe thunderstorm was located near Dale, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include:
Beaufort, Edisto Beach, Clarendon, Meggett, Bennetts Point, Gardens
Corner, Edisto Island, Laurel Bay, Dale, Ladys Island, Adams Run,
Beaufort Marine Corps Air Station, and Burton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3266 8026 3251 8023 3247 8029 3243 8077
3247 8082 3253 8083 3258 8081 3278 8041
TIME...MOT...LOC 1814Z 250DEG 33KT 3252 8073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAH4 follow-up statements
902
WWUS52 KCHS 211825
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
225 PM EDT Sun Apr 21 2024
SCC013-019-029-211900-
/O.CON.KCHS.SV.W.0013.000000T0000Z-240421T1900Z/
Beaufort SC-Charleston SC-Colleton SC-
225 PM EDT Sun Apr 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR PORTIONS OF BEAUFORT...CHARLESTON AND COLLETON COUNTIES...
At 225 PM EDT, a severe thunderstorm was located near Ladys Island,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include:
Beaufort, Edisto Beach, Meggett, Bennetts Point, Edisto Island, Dale,
Ladys Island, Adams Run, Beaufort Marine Corps Air Station, and
Burton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3266 8026 3251 8023 3247 8029 3246 8044
3245 8044 3246 8049 3244 8060 3244 8072
3247 8075 3252 8076 3261 8073 3278 8041
TIME...MOT...LOC 1825Z 258DEG 31KT 3250 8062
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAH981
WWUS52 KCHS 211833
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
233 PM EDT Sun Apr 21 2024
SCC013-019-029-211900-
/O.CON.KCHS.SV.W.0013.000000T0000Z-240421T1900Z/
Beaufort SC-Charleston SC-Colleton SC-
233 PM EDT Sun Apr 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR PORTIONS OF BEAUFORT...CHARLESTON AND COLLETON COUNTIES...
At 232 PM EDT, a severe thunderstorm was located near Bennetts Point,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
This severe thunderstorm will remain over mainly rural areas of
Beaufort, Charleston and Colleton Counties, including the following
locations... Walling Grove, Sams Point, Edisto Beach State Park,
Ashdale, Chisolm Point, Daniels, Wiggins, Fenwick, and Coosaw Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3266 8026 3251 8023 3247 8029 3246 8044
3245 8045 3246 8049 3244 8060 3244 8063
3250 8068 3257 8067 3262 8063 3275 8037
TIME...MOT...LOC 1832Z 250DEG 33KT 3252 8054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAH025
WWUS52 KCHS 211839
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
239 PM EDT Sun Apr 21 2024
SCC013-019-029-211900-
/O.CON.KCHS.SV.W.0013.000000T0000Z-240421T1900Z/
Beaufort SC-Charleston SC-Colleton SC-
239 PM EDT Sun Apr 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR PORTIONS OF BEAUFORT...CHARLESTON AND COLLETON COUNTIES...
At 239 PM EDT, a severe thunderstorm was located over Bennetts Point,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
This severe thunderstorm will remain over mainly rural areas of
Beaufort, Charleston and Colleton Counties, including the following
locations... Edisto Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 8029 3246 8044 3245 8045 3246 8049
3246 8052 3249 8057 3254 8056 3257 8053
3270 8031 3266 8026 3251 8023
TIME...MOT...LOC 1839Z 250DEG 33KT 3254 8047
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAH836
WWUS52 KCHS 211845
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
245 PM EDT Sun Apr 21 2024
SCC013-019-029-211854-
/O.CAN.KCHS.SV.W.0013.000000T0000Z-240421T1900Z/
Beaufort SC-Charleston SC-Colleton SC-
245 PM EDT Sun Apr 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF BEAUFORT...
CHARLESTON AND COLLETON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been canceled. Special marine warning 28
is still in effect.
&&
LAT...LON 3247 8029 3246 8044 3245 8045 3246 8049
3246 8052 3249 8057 3254 8056 3257 8053
3270 8031 3266 8026 3251 8023
TIME...MOT...LOC 1843Z 250DEG 33KT 3256 8041
$$
BAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:30 PM EDT, 44 minutes earlier.
Area forecast discussion, Apr 21, 1:30 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
130 PM EDT Sun Apr 21 2024
.SYNOPSIS...
An area of low pressure and associated front will push through
the area and offshore today. High pressure will then return to
the region and prevail through much of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: Surface cold front remains held up along coastal
Charleston, Colleton and Jasper counties. Convective initiation
has begun near KJZI with showers and thunderstorms igniting up
and down the convergence line from coastal Jasper to coastal
Charleston. The surface front has continued to ooze south today
though, even with the weak coastal low forming near Hilton Head.
The front should slow and come to a brief halt due to the weak
surface cyclogenesis. At the same time, multiple cold pools from
the showers and thunderstorms should provide some resistance to
the southward pushing front.
The duration of the existence of the thunderstorms does appear
rather limited though to this afternoon. MLCAPE values are only
around 1000 J/kg (even though some weak synoptic scale lift
might help to modify capping slightly), with the cold front then
finally clearing the coastline by late this afternoon into early
evening. The main threat appears to be some potential for heavy
rainfall across Downtown Charleston (a quick 1" to 2") which
could result in some street closures.
Tonight: The front will be offshore by sunset. Shower activity
should end during the evening hours. High pressure will steadily
build into the area overnight. Lows will range from the upper
40s well inland and across the Francis Marion National Forest to
the lower-mid 50s elsewhere, warmest at the coast.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
High pressure will build inland on Monday in wake of a departing
front, before shifting overhead and eventually offshore through
mid week. Aloft, trough axis passes across the area with
building heights thereafter. Aside from possibly a few showers
right near the coast on Monday morning, the forecast is dry.
Temperatures will be warming with time as highs initially
unseasonably cool in the mid/upper 60s increase back to around
80 by Wednesday. Low temperatures spanning the 40s away from
Monday night gain a few degrees for Tuesday night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A cold front is expected to drop into the area Wednesday night
into Thursday with little impact. Otherwise, high pressure will
prevail, building from the north and then transitioning
offshore as we head into the weekend. Forecast remains dry
through the period, but its worth noting a couple models
indicate a few showers shifting onshore with a coastal trough on
Friday. Temperatures will be within a few degrees of normal.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
21/12z TAF Discussion:
KCHS/KJZI: Some passing light showers/sprinkles may impact KCHS
by 12z. No impacts are expected. VFR will prevail this morning
head of a cold front. Cigs will begin to lower by early
afternoon as a band of showers/tstms impacts the terminals.
TEMPO groups for MVFR vsbys/cigs in -SHRA are still favored,
roughly 19-22z for both sites. This is just about an hour faster
than the 06z TAF. While tstms could still occur, the better
instability looks to hold well to the south. No mention of TSRA
was included for this reason. The risk for IFR cigs will
increase around 00z with cigs lifting by late evening into the
early morning hours Monday. VFR should prevail by the end of the
12z TAF period.
KSAV: VFR this morning. Showers/tstms will be on the increase
this afternoon ahead of a cold front. A TEMPO group for MVFR
vsbys/cigs in TSRA is still favored, roughly 19-22z. Prevailing
MVFR cigs will then settle in as convection pushes offshore and
a cold front moves through. The risk for IFR cigs looks to hold
north of the terminal. VFR will return overnight as high
pressure builds in.
Extended Aviation Outlook: Flight restrictions will likely
linger into the first part of Monday before improving. VFR
thereafter.
&&
.MARINE...
Today: South to southwest winds will tip to the west and
northwest later today as a cold front approaches. Northwest
winds will surge to 15-20 kt by late this afternoon as cold
front moves into the coastal waters. Seas will average 2-3 ft.
Tonight: North winds 15-20 kt will be common behind the front.
Gusts to 25 kt will be possible, but the frequency will not
increase until closer to daybreak Monday as the pressure
gradient begins to tighten. Seas will build 3-4 ft nearshore
waters with 20 NM and 4-5 ft over the Georgia offshore waters.
Monday through Friday: Main time period of concern is on Monday
when gusty northeast winds and elevated seas are forecast over
the coastal waters. Confidence was high enough to hoist a Small
Craft Advisory for the outer Georgia waters, but this could
eventually be expanded to include at least portions of the
nearshore waters as well. Conditions should fall below advisory
criteria Monday night, with the exception of the outer Georgia
waters where 6 ft seas will linger a bit longer. Winds will
gradually turn to become more southerly by mid week as high
pressure shifts overhead then offshore, before the next front
drops into the area. Winds and seas are forecast to stay below
advisory levels through the end of the week.
Rip Currents: Gusty northeast winds and building seas will lead to
an elevated risk of rip currents on Monday. A Moderate risk is
currently forecast at all beaches.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 6 AM Monday to 2 PM EDT Tuesday for
AMZ374.
&&
NEAR TERM...Haines
SHORT TERM...
LONG TERM...
AVIATION...Haines
MARINE...Hazardous weather outlook, Apr 21, 12:17 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1217 PM EDT Sun Apr 21 2024 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-221630- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 1217 PM EDT Sun Apr 21 2024 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-049-051-221630- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Coastal Jasper- 1217 PM EDT Sun Apr 21 2024 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rip Currents: There is a moderate risk for rip currents at area beaches Monday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-221630- Charleston- 1217 PM EDT Sun Apr 21 2024 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Heavy Rainfall: Showers and thunderstorms are forecast to develop along a coastal front this afternoon producing localized amounts of up to two inches. This could result in street closures in and around Downtown Charleston. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rip Currents: There is a moderate risk for rip currents at area beaches Monday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Apr 21, 2:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
203 PM EDT Sun Apr 21 2024
SCZ043-047>049-051-211830-
Coastal Colleton-Inland Jasper-Coastal Jasper-Beaufort-Inland
Colleton-
203 PM EDT Sun Apr 21 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, COLLETON
AND EAST CENTRAL JASPER COUNTIES...
At 203 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Old House, or near Ridgeland, moving east at
40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Ridgeland, Clarendon, Bennetts Point, Grahamville, Gardens
Corner, Old House, and Laurel Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8095 3246 8098 3253 8100 3257 8096
3274 8056 3263 8045 3247 8046 3241 8089
TIME...MOT...LOC 1803Z 248DEG 34KT 3250 8087
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BAHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:16 AM EDT | Special Weather Statement | CHS | Berkeley | 29 min |
| Apr 21, 2:03 PM EDT | Special Weather Statement | CHS | Beaufort | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.